Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 1997, 4:50 PM CDT for Gaines County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 4:50 PM CDT (21:50 UTC)
- Expired
- May 28, 1997, 5:55 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:10 PM CDT | Hail 1.75 | Seminole, TX | A small single cell storm that briefly produced golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
638 WUUS1 KMAF 282151 RRA SVRMAF TXC165-282255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 450 PM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 555 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...WESTERN GAINES COUNTY AT 449 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 27 MILES WEST OF SEMINOLE OR 15 MILES SOUTHWEST OF HIGGINBOTHAM MOVING EAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TAH/MDW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:37 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 236 PM CDT WED MAY 28 1997 KMAF 88D SHOWS WDLY SCT TSRA FIRING OVER DAVIS MTNS ATTM. NEARLY BKN CU FIELD OVER NRN PERMIAN BASIN INDICATES CAP LONG GONE. WITH SUCH WIDESPREAD OVERTURNING AND A LACK OF ANY CLEAR SFC BNDY...EXPECT WEAK...WDLY SCT TSRA (AT BEST) OVER PERMIAN BASIN TNGT. BETTER CHC OF ORGANIZED CONVECTION OMTNS. THIS TSRA SHOULD PROPAGATE SE WITH NW FLOW ALOFT. GOOD DIRECTIONAL SHEAR WITH E-SE SFC FLOW...AND CAPES APPROACHING 2000 J/KG ATTM SUGGEST SVR WX PSBL WITH TSRA THAT PUSH OFF MTNS INTO HIER DWPTS THIS EVE (SEE SWODY1). BIG QUESTION IS HOW FAR STORMS WILL PROPAGATE FROM MTNS. APPEARS SUSTAINED CONVECTION MORE LIKELY N OF FA AHEAD OF SPEED MAX DIVING SE OVER SRN CO/NRN NM. CLOSER TO HOME...15Z RUC INDICATES THETA-E AXIS HUGGING DAVIS/GDP MOUNTAINS THIS EVE...WHICH SUGGESTS STORMS WOULD NOT LIKELY LAST LONG AFTER PUSHING OFF MTNS THIS FAR S. WILL KEEP CHC POPS INVOF MTNS AND SLGT CHC ELSEWHERE. WENT CLOSE TO WARMER FWC LOWS AS MOIST UPSLOPE FLOW WILL KEEP DWPTS UP OVERNIGHT. COULD SEE SOME PATCHY MRNG LOW CLDS ERN ZONES. COORDINATED WITH LBB. MAF 62/88 2/1 CNM 62/91 3/1 MRF 57/85 3/1 P07 064/92 -/1 TJT
In the hours before
Special weather statement, May 28, 11:11 AM CDT, 5 hours 39 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1110 AM CDT (1010 AM MDT) WED MAY 28 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE ABOVE COUNTIES TODAY... SYNOPSIS: SOUTHEAST WINDS HAVE RETURNED GULF MOISTURE TO WESTERN TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. LOW LEVEL INSTABILITY ALONG WITH AMPLE SURFACE HEATING THIS AFTERNOON WILL HELP TO PRODUCE SCATTERED THUNDERSTORMS OVER THE REGION. INITIAL DEVELOPMENT OF THUNDERSTORM ACTIVITY IS EXPECTED OVER THE MOUNTAINOUS TERRAIN AND THE HIGH PLAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. NORTHWEST FLOW ALOFT SHOULD PUSH GENERAL STORM MOVEMENT TO THE SOUTHEAST...HOWEVER OUTFLOW BOUNDARY INTERACTIONS BETWEEN STORMS MAY DIRECT MOVEMENT ELSEWHERE ON SOME STORMS. WIND PROFILES AT LOWER LEVELS SUGGEST SUPERCELL FORMATION MAY BE POSSIBLE WITH SOME STORMS. THE MAIN THREAT WITH ANY STORMS THAT DO BECOME SEVERE WILL BE LARGE HAIL UP TO 2 INCHES...AND WIND GUSTS TO 65 MPM ALONG WITH HEAVY RAINS. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. PENDERGRAST/TURNAGE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:45 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 45 min |
| May 28, 3:18 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 62 min |
| May 28, 3:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 62 min |
| May 28, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 64 min |
| May 28, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 28, 6:08 PM CDT | Tornado Warning | MAF | Andrews | 47 min |
| May 28, 6:38 PM CDT | Tornado Warning | MAF | Ector | 47 min |
| May 28, 6:57 PM CDT | Tornado Warning | MAF | Andrews | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.